When doctors prescribe medication, the goal is to reduce troubling symptoms—or even cure a particular medical condition. But sometimes a medication's side effects can be as bad as the condition being treated.
While some side effects, such as a headache or rash, are usually easy to spot, others can be subtle, develop slowly and go undetected by both the doctor and the person taking the medication.
In many cases, the drug's side effect may even be causing—or worsening—one of the common chronic health problems mentioned in this article.
Caution: Never stop taking prescription medication without your doctor's consent. If you're concerned about side effects, call your physician for advice.
Hidden side effects may contribute to…
High Blood Pressure
- Pain relievers. Researchers at Boston's Brigham and Women's Hospital found that older men who used nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil) or naproxen (Aleve), six to seven times weekly had a 38% higher risk of developing high blood pressure (hypertension than men who did not use an NSAID. Acetaminophen (Tylenol) users had a 34% increased risk.
Theory: Pain relievers may raise blood pressure because of their effect on prostaglandins, which are hormone-like chemicals that affect the dilation and constriction of blood vessels and blood flow.
Our advice: You may be able to reduce your NSAID use—and the potential for increased hypertension risk-by trying topical pain relievers, such as over-the-counter BenGay arthritis cream or the prescription topical NSAID diclofenac (Voltaren). Or ask your doctor about anti-inflammatory fish oil supplements. In a recent nine-month Scottish study, 39% of rheumatoid arthritis sufferers who consumed 2.2 grams (g) of omega-3 fatty acids from fish oils daily reduced their NSAID use by 30% or more.
- Estrogen drugs that are used as hormone replacement therapy (HRT) in postmenopausal women may raise blood pressure and increase risk for blood clots, which elevates stroke risk
Our advice: If you use HRT, take the lowest possible dose for the shortest possible time. If you are bothered by hot flashes, consider taking the herbal supplement pine bark extract (Pycnogenol), which may provide some relief.
- Pseudoephedrine, the decongestant in Sudafed and many other cold remedies, works by constricting blood vessels to reduce nasal stuffiness, but the drug's effect can increase blood pressure.
Our advice: If you have high blood pressure, never take pseudoephedrine unless it is recommended by your doctor. For congestion, use a saline nasal wash or spray for its soothing effects.
Important: If you're taking any of the above drugs, it's crucial to monitor your blood pressure regularly. (Ask your doctor to recommend a reliable home monitor.) When starting the medication, check your blood pressure two to three times a day, gradually tapering off to once or twice a week (unless your doctor advises otherwise).
- Corticosteroids, such as prednisone and methylprednisolone (Medrol), used to treat conditions ranging from arthritis to asthma, can raise blood sugar (glucose) levels. Long-term, high-dose use can cause or exacerbate diabetes.
Our advice: If you take a steroid, report signs of elevated blood sugar, such as increased thirst, hunger and urination, to your physician.
- Atypical antipsychotics, such as aripiprazole (Abilify), clozapine (Clozaril) and risperidone (Risperdal), primarily used for schizophrenia or bipolar disorder, may elevate blood sugar levels indirectly as a result of weight gain).
Our advice: If you take an atypical antipsychotic, tell your doctor if you show signs of elevated blood sugar (described earlier).
- Beta-blockers, such as atenolol (Tenormin) or sotalol (Betapace), used for high blood pressure and heart rhythm abnormalities and thiazide diuretics, such as chlorothiazide (Dural) and indapamide (Lozol), also used for high blood pressure and sometimes congestive heart failure, can increase diabetes risk in some people.
Our advice: If you have diabetes (or “prediabetes" blood sugar levels) and need medication for hypertension, ask your doctor about trying an angiotensin-converting enzyme (ACE) inhibitor, such as Ramipril (Altace) or enalapril (Vasotec)...or an angiotensin receptor blocker (ARB), such as losartan (Cozaar).
- Anticholinergics, such as benztropine (Cogentin), used to treat Parkinson's disease… and tolterodine (Detrol), used to treat overactive bladder, block the neurotransmitter acetylcholine from binding to nerve cells. An eight-year study of 870 older Catholic clergy members and nuns found that those taking anticholinergic drugs were 50% more likely to show mental decline.
Our advice: If you or a loved one has memory and concentration lapses or shows signs of dementia, ask your doctor if medication may be to blame.
- Statins, such as atorvastatin Lipitor and simvastatin (Zocor). There is preliminary evidence linking very low cholesterol levels to depression, memory loss and confusion. More research is needed to determine if there's a real connection between very low cholesterol and neurological conditions.
Our advice: If you have a family history of such conditions, talk to your doctor about the potential benefits and risks of aggressively lowering your cholesterol.
- Erectile dysfunction drugs, such as sildenafil (Viagra), vardenafil (Levitra) and tadalafil (Cialis), can cause vision disturbances-most commonly a blue haze or increased brightness In rare cases, men taking ED drugs have suffered blindness from reduced blood flow to the optic nerve. But it's unclear whether the medication was to blame, since impotence itself may be a sign of vascular problems. More recently, there also have been a small number of reports of hearing loss or tinnitus (ringing in the ears) in men taking ED drugs.
Our advice: If you experience any vision or hearing symptoms, contact your doctor as soon as possible.
- Corticosteroids may cause pressure buildup in the eye, increasing your risk for glaucoma. Also, research has shown that cataracts may develop in up to 75% of patients taking 15 mg or more of oral prednisone daily for over a year. People who inhale steroids are at 50% increased risk for nuclear (center-lens) cataracts and 90% greater risk for posterior (back-lens) cataracts, according to an Australian study.
Our advice: If you must take long-term steroids (generally, more than one year of continued use), have your eyes examined regularly by an ophthalmologist.